Reported Adverse Drug Reaction Cases
- FDA News release 26-2-09: FDA requires Boxed warning for metoclopramide-containing drugs.
- Wiholm B-E, Mortimer O, Boethius G, Haggstrom J. Tardive dyskinesia associated with metoclopramide. BMJ 1984; 288: 545-547.
- Product Information, metoclopramide/metoclopramide-containing products.
- Bateman D, Rawlins M, Simpson J. Extrapyramidal reactions with metoclopramide. BMJ 1985; 291: 930-932.
The long and the short of movement disorders with metoclopramide
The selective D2 dopamine receptor antagonist metoclopramide is a long-established antiemetic and antinauseant, available in several branded oral or injectable formulations (e.g. Anagraine, Maxolon, Metoclopramide Injection, Metomax, Pramin). Recently the US FDA required manufacturers of metoclopramide-containing products to strengthen warnings about the risks of its long term or high dose usage in the USA prescribing information.1
It is timely to revisit the well documented extrapyramidal acute dystonic reactions and the less well-known occurrence of tardive dyskinesia.2,3,4
Although acute dystonic-dyskinetic reactions are self limiting and rarely cause permanent damage, they are alarming and distressing and often require hospital admission. Acute dystonic reactions generally occur within 72 hours of exposure to metoclopramide and affect a younger demographic. We have received 111 reports of acute dystonic reactions associated with metoclopramide. The age range is predominantly from a few months, through childhood to young adults, with < 10% in those over the age of 40.
Tardive dyskinesia is a potentially more serious but less well known side effect of metoclopramide and presents as repetitive, involuntary movements of the face, tongue or extremities. Symptoms are rarely reversible, even on withdrawal of metoclopramide and there is no known curative treatment. The risk of developing tardive dyskinesia with metoclopramide increases with age, female gender and duration of treatment/number of doses.
We have received 11 reports of tardive dyskinesia in association with metoclopramide-containing medicines, of which 9 occurred in women 68 years or older. Where details of time to onset from drug initiation were provided it was generally more than one year.
Prescribers are reminded of the risk for development of tardive dyskinesia in patients receiving long-term metoclopramide treatment, particularly in the elderly. All patients taking metoclopramide should be regularly reviewed to determine if continued treatment is necessary.References
Australian Adverse Drug Reactions Bulletin
Volume 28, Number 5, October 2009